Heavy Snow, Northern Blue Mountains
- When
- March 13, 4:00 AM PST to 6:00 PM PST
- Where
- Northern Blue Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
Moist upslope flow brought heavy snowfall into the Northern Blue Mountains. Snowfall amounts in inches included Tollgate (8), High Ridge SnoTel (8).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Moist upslope flow brought heavy snowfall into the Northern Blue Mountains. Snowfall amounts in inches included Tollgate (8), High Ridge SnoTel (8).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 13, 3:35 AM PST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 435 AM PDT THU MAR 13 2008 UPDATED AVIATION DISCUSSION .SHORT TERM...TODAY THROUGH FRIDAY NIGHT...A FAST AND PROGRESSIVE WESTERLY FLOW WILL TRANSPORT FREQUENT WEATHER DISTURBANCES WHICH WILL BRING PERIODS OF RAIN AND MOUNTAIN SNOW DURING THE NEXT TWO DAYS. TIMING OF THE INDIVIDUAL WAVES WILL BE RATHER DIFFICULT DUE TO THEIR FAST MOVEMENT. HOWEVER IT LOOKS LIKE THE BEST CHANCES OF PRECIP...ASIDE FROM THIS MORNING...WILL BE FROM THIS AFTERNOON AGAIN THROUGH THIS EVENING AND THEN AGAIN FROM FRIDAY AFTERNOON AND FRIDAY EVENING...I.E. DURING THE TIMES OF GREATEST INSTABILITY. SNOW LEVELS WILL LOWER TO MOST MOUNTAIN PASSES TONIGHT...AND THEN ALL PASSES AND EVEN SOME OF THE HIGHER TERRAIN OF THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS FRIDAY NIGHT. INSTABILITY WILL INCREASE FRIDAY AFTERNOON AS A RESULT OF COLDER AIR MOVING IN ALOFT OVER THE REGION CAUSING STEEPER LAPSE RATES TO FORM. HOWEVER...THERE IS STILL ENOUGH UNCERTAINTY...AND WITH SUCH A COOL AIR MASS...THAT CONVECTIVE SNOW SHOWERS OVER THE MOUNTAINS AND RAIN OR SNOW PELLET SHOWERS OVER THE LOWER ELEVATIONS...ESPECIALLY OVER THE BLUE MOUNTAIN FOOTHILLS ARE MUCH MORE LIKELY THAN THUNDERSTORMS. HOWEVER...CANNOT RULE OUT A LIGHTNING STRIKE OR TWO...THOUGH ANY THUNDER WITH THESE SHOWERS WILL BE VERY ISOLATED. THE MOIST AND UNSETTLED WEATHER PATTERN WILL PERSIST INTO SATURDAY AND THE EXTENDED PERIOD WITH NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES. 88 .LONG TERM...SATURDAY THROUGH WEDNESDAY...COOL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE LONG-TERM PERIOD. A WEAK TRANSITORY RIDGE SUNDAY AND SUNDAY NIGHT WILL PROVIDE A BREAK IN PRECIPITATION...ALTHOUGH THERE COULD BE LINGERING SHOWERS OVER THE MOUNTAINS. A MOIST WESTERLY FLOW WILL FOLLOW WITH PERIODS OF SHOWERS MONDAY THROUGH WEDNESDAY. SNOW LEVELS WILL RANGE FROM AROUND 2000-4000 FEET AND SNOW LEVELS AT NIGHT WILL RANGE FROM 1000-3000 FEET. PRECIPITATION PRODUCING SYSTEMS ARE NOT EXPECTED TO BE WELL ORGANIZED...BUT CONFIDENCE IN THE OVERALL PATTERN IS ABOVE AVERAGE DUE TO GOOD AGREEMENT AMONG THE MODEL AND MODEL ENSEMBLE FORECASTS. 80 && .AVIATION DISCUSSION...MVFR/IFR CONDITIONS WILL CONTINUE FOR SEVERAL HOURS THIS MORNING. AFTER ABOUT 15Z...IMPROVING CONDITIONS ARE EXPECTED. HOWEVER...A SHOWER CROSSING A TAF SITE COULD BRING A RETURN TO IFR CONDITIONS FOR BRIEF PERIODS AT ANY TIME TODAY. THERE IS ALSO A CHANCE THAT A PAIR OF PACIFIC DISTURBANCES THAT WILL CROSS THE AREA TODAY MAY PROVIDE LONGER-LIVED IFR CONDITIONS...BUT THAT IS NOT EXPECTED AT THIS TIME. AFTER 9 ZULU FRIDAY ANOTHER PACIFIC DISTURBANCE WILL BRING INCREASED CHANCES OF MVFR/IFR CEILINGS AND PRECIPITATION TO KRDM AND POSSIBLY TO KDLS. 80 && .PRELIMINARY POINT TEMPS/POPS... PDT 50 31 48 30 / 80 30 50 30 ALW 50 32 48 31 / 80 40 50 30 PSC 53 29 51 29 / 70 20 40 20 YKM 52 26 50 25 / 70 20 40 20 HRI 51 29 49 29 / 70 20 40 20 ELN 49 26 47 25 / 70 20 40 20 RDM 49 28 47 27 / 70 30 50 30 LGD 43 29 41 28 / 70 40 30 30 GCD 46 29 44 28 / 70 30 40 30 DLS 52 31 50 30 / 60 30 50 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 88/80
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 520 AM PDT WED MAR 12 2008 ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131130- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY- WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON- NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN- OCHOCO-JOHN DAY HIGHLANDS- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS- EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON- EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON- 520 AM PDT WED MAR 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH PRESSURE ALOFT WILL KEEP DRY CONDITIONS OVER THE AREA TODAY. A WEATHER SYSTEM WILL BEGIN TO MOVE INTO THE REGION TONIGHT WITH RAIN AND MOUNTAIN SNOW SHOWERS SPREADING FROM WEST TO EAST ACROSS THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. FREQUENT WEATHER DISTURBANCES WILL KEEP PERIODS OF UNSETTLED SHOWERY CONDITIONS OVER THE AREA THROUGH THE PERIOD. AT THIS TIME NONE OF THESE WEATHER SYSTEMS ARE EXPECTED TO PRODUCE ANY SIGNIFICANT OR WIDESPREAD HAZARDOUS CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT: WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN CURRENTHAZARDS.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90306.